Nebraska, 2012

Hail and Damaging Winds in Nebraska, May 19, 2012

May 19, 2012 · NWS OAX · 19 events in 11 counties and zones

Scattered thunderstorms developed along and behind a cold front during the afternoon and evening of May 19th. Several of the storms were severe producing large hail and strong winds as they tracked across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered thunderstorms developed along and behind a cold front during the afternoon and evening of May 19th. Several of the storms were severe producing large hail and strong winds as they tracked across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 19, 2:12 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, May 19, 2:12 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
312 PM CDT SAT MAY 19 2012

.DISCUSSION...

A COLD FRONT WAS LOCATED OVER PARTS OF NORTHEAST INTO SOUTH
CENTRAL NEBRASKA AT 19Z. THE FRONT WILL MOVE SOUTHEAST ACROSS THE
AREA TONIGHT WITH SCATTERED SHOWERS AND THUNDERSTORMS THROUGH
MIDNIGHT. THE FRONT AND ASSOCIATED THUNDERSTORMS WILL BE EAST OF
THE AREA ON SUNDAY WITH COOLER TEMPERATURES EXPECTED AS HIGH
PRESSURE BUILDS INTO THE REGION THROUGH MONDAY. INCREASING
SOUTHERLY FLOW THEN RETURNS MONDAY NIGHT THROUGH TUESDAY IN
ADVANCE OF ANOTHER COLD FRONT MOVING INTO THE WESTERN HIGH PLAINS.

THIS SECOND COLD FRONT IS EXPECTED TO MOVE INTO THE AREA ON
WEDNESDAY THEN STALL OUT OVER SOUTHEAST NEBRASKA WEDNESDAY NIGHT.
EXTENDED MODELS THEN DIFFER ON THE SOLUTION FOR THE REMAINDER OF
THE WEEK AS THE GFS KEEPS THE STALLED BOUNDARY NEAR THE KANSAS
BORDER WITH THE CHANCE OF MORE THUNDERSTORMS FOR THE AREA. THE
ECMWF MEANWHILE LIFTS IT NORTH AS A WARM FRONT BY FRIDAY WITH
SIGNIFICANTLY WARMER TEMPERATURES INDICATED FOR THE WEEKEND.
AS A RESULT LOW CONFIDENCE AT THIS TIME FOR THIS PORTION OF THE
EXTENDED PERIOD.

&&

.AVIATION...
18Z TAFS FOR KOMA...KLNK...AND KOFK.

MAIN AVIATION CONCERN WILL BE STRONG THUNDERSTORMS THAT DEVELOP
AFTER 22Z AND PERSIST INTO THE EVENING. LARGE HAIL AND SEVERE
DOWNBURST WINDS WILL BE POSSIBLE WITH A FEW OF THESE STORMS.
STORMS SHOULD WEAKEN AFTER 03Z...AND MAY DIMINISH TO SHOWERS OR
WEAK CONVECTION BY 06Z THEN END SHORTLY AFTER 06Z. A WELL-DEFINED
COLD FRONT EXTENDED FROM AROUND KOFK TO KGRI AT 17Z AND THIS FRONT
WILL SLOWLY MOVE THROUGH EASTERN NEBRASKA TODAY AND
TONIGHT...SWITCHING THE WINDS FROM SOUTH TO NORTHWEST. AHEAD OF
THE FRONT DURING THE AFTERNOON HOURS...KOMA AND KLNK WILL HAVE
SOUTH WINDS GUSTING OVER 20 KNOTS...BUT THESE SHOULD WEAKEN BY
SUNSET AS THE FRONT APPROACHES.

AFTER THE STORMS AND SHOWERS MOVE OUT LATE TONIGHT...VFR
CONDITIONS ARE EXPECTED FROM THE EARLY MORNING HOURS SUNDAY
THROUGH THE END OF THE TAF PERIOD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT/NIETFELD
Hazardous weather outlook, May 19, 3:13 PM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
413 PM CDT SAT MAY 19 2012

IAZ043-055-056-069-079-090-NEZ015-032>034-042>045-050>053-065>068-
078-088>092-201115-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-FREMONT-THURSTON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-
413 PM CDT SAT MAY 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING.
SOME OF THE STORMS COULD BE SEVERE. THE MAIN HAZARDS ARE EXPECTED
TO BE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN WILL ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE ON WEDNESDAY AND THURSDAY...
AND CHANCES MAY CONTINUE INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING.

NEZ011-012-016>018-030-031-201115-
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
413 PM CDT SAT MAY 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE ON WEDNESDAY AND THURSDAY...
AND CHANCES MAY CONTINUE INTO FRIDAY. LATER OUTLOOKS WILL ADDRESS
THE CHANCE OF SEVERE STORMS IN THOSE PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR SUNDAY.

IAZ080-091-NEZ093-201115-
MONTGOMERY-PAGE-RICHARDSON-
413 PM CDT SAT MAY 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS THIS EVENING. LOCALLY
HEAVY RAIN WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THE NEXT CHANCE OF THUNDERSTORMS IS ON WEDNESDAY AND THURSDAY...AND
CHANCES MAY CONTINUE INTO FRIDAY. LATER OUTLOOKS WILL ADDRESS THE
CHANCE OF SEVERE STORMS IN THOSE PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME TONIGHT AND SUNDAY.

FOBERT

In the hours before

Special weather statement, May 19, 4:19 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
519 PM CDT SAT MAY 19 2012

NEZ042-043-192245-
COLFAX NE-PLATTE NE-
519 PM CDT SAT MAY 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR COLFAX AND PLATTE COUNTIES
UNTIL 545 PM CDT...

AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR BELLWOOD...OR 5 MILES EAST OF
COLUMBUS...MOVING NORTH AT 25 MPH.

ANOTHER STRONG THUNDERSTORM ABOUT 10 MILES SOUTHWEST OF COLUMBUS IS
ALSO MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
COLUMBUS...CLARKSON...LEIGH...DUNCAN...PLATTE CENTER...CRESTON...
HUMPHREY...RICHLAND AND TARNOV.

THIS INCLUDES HIGHWAY 81 BETWEEN MILE MARKERS 110 AND 133.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 4174 9754 4174 9723 4172 9701 4143 9710
      4138 9719 4139 9721 4138 9730 4139 9736
      4138 9741 4140 9760
TIME...MOT...LOC 2215Z 189DEG 24KT 4141 9726

NIETFELD

The radar

The Omaha radar (KOAX), 59 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

11 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Lancaster

When
May 19, 5:20 PM CST to 5:28 PM CST
Where
Lancaster County, 2.14 mi NNE of Malcolm to 0.25 mi E of Agnew
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.930, -96.840

Hail around 1 inch in diameter fell north of Malcolm.

Hail, Colfax

When
May 19, 5:22 PM CST to 5:35 PM CST
Where
Colfax County, 1.48 mi SSE of Schuyler to 4.11 mi N of Schuyler Muni Arpt
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.430, -97.060

Hail up to golf ball-size fell in the Schuyler area for 10 to 15 minutes. The hail was accompanied by winds estimated at 60 mph. The hail broke windows and damaged cars and siding. The area 4 miles northeast of Schuyler was hit the hardest according to emergency management.

Thunderstorm Wind, Colfax

When
May 19, 5:28 PM CST
Where
Colfax County, 0.52 mi E of Schuyler
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.450, -97.060

Thunderstorm winds gusts estimated at 60 mph were accompanied by hail that was quarter and golf ball-size.

Hail, Butler

When
May 19, 5:55 PM CST
Where
Butler County, 1.48 mi NNE of Loma
Measured
1 in hail
Reported by
Public
Coordinates
41.150, -96.960

Hail, Dodge

When
May 19, 6:00 PM CST
Where
Dodge County, North Bend
Measured
1 in hail
Reported by
Public
Coordinates
41.470, -96.780

Thunderstorm Wind, Saunders

When
May 19, 6:38 PM CST
Where
Saunders County, 0.69 mi N of Ceresco
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.060, -96.650

Thunderstorm wind gusts estimated at 60 mph were accompanied by nickel-size hail.

Hail, Saunders

When
May 19, 6:38 PM CST
Where
Saunders County, Ceresco
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.050, -96.650

Nickel-size hail was accompanied by thunderstorm wind gusts estimated at 60 mph.

Hail, Thurston

When
May 19, 6:41 PM CST
Where
Thurston County, 0.86 mi SW of Pender
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.110, -96.710

Thunderstorm Wind, Saunders

When
May 19, 6:41 PM CST
Where
Saunders County, Wahoo
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.220, -96.620

Thunderstorm wind gusts were estimated at 70 mph in the Wahoo area.

Thunderstorm Wind, Saunders

When
May 19, 6:45 PM CST
Where
Saunders County, 0.52 mi E of Cedar Bluffs
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.400, -96.610

Thunderstorm winds estimated at close to 60 mph broke some 3 to 5 inch diameter tree limbs.

Thunderstorm Wind, Saunders

When
May 19, 6:53 PM CST
Where
Saunders County, 0.87 mi SE of Ashland
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.040, -96.370

Thunderstorm winds were estimated to have reached around 60 mph in the Ashland area.

Thunderstorm Wind, Washington

When
May 19, 6:55 PM CST
Where
Washington County, 1.7 mi WSW of Ft Calhoun
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.460, -96.060

Thunderstorm wind gusts were measured at 58 mph by home weather equipment. The winds uprooted a 6 inch diameter tree.

Hail, Washington

When
May 19, 6:55 PM CST
Where
Washington County, 1.7 mi ESE of Blair
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.540, -96.120

Thunderstorm Wind, Washington

When
May 19, 6:55 PM CST to 7:00 PM CST
Where
Washington County, 2.98 mi W of Blair to 1.7 mi ESE of Blair
Measured
70 kt (81 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.545, -96.207

Home weather equipment measured a thunderstorm wind gust of 81 mph in the Blair area. The winds destroyed a horse barn and grain bin a few miles west of Blair and also damaged the siding of a home. Other outbuilding damage was noted in the area.

Hail, Jefferson

When
May 19, 7:07 PM CST
Where
Jefferson County, 0.87 mi SW of Fairbury
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.140, -97.180

Thunderstorm Wind, Douglas

When
May 19, 7:10 PM CST
Where
Douglas County, 0.86 mi SW of Omaha
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.260, -96.010

Thunderstorm wind gusts estimated at 60 mph downed a tree near Dodge Park along 36th Street. The fallen tree downed power lines in the area.

Hail, Douglas

When
May 19, 7:11 PM CST
Where
Douglas County, (Ovn)wsfo Omaha
Measured
1 in hail
Reported by
Public
Coordinates
41.330, -96.050

The hail was reported north of I680 just north of Omaha and east of Bennington.

Hail, Cass

When
May 19, 8:36 PM CST
Where
Cass County, 0.69 mi S of Cedar Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.020, -96.100

Hail, Sarpy

When
May 19, 8:46 PM CST to 8:54 PM CST
Where
Sarpy County, Bellevue
Measured
1 in hail
Reported by
Public
Coordinates
41.120, -95.900

Hail up to quarter-size was reported near 15th and Gaelic Streets and nickel-size along West 16th Avenue in Bellevue.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371868, 371848, 371849, 371852, 372524, 371854, 371872, 371853, 371855, 371866, 371856, 371857, 371862, 371864, 371858, 371867, 371860, 371869, 371874.